Sick Day Rules Updated: 02/12/21 I feel unwell Minor ailments can affect anyone with a steroid-dependent adrenal condition very differently. Things like vomiting, diarrhoea, colds and flu could cause an adrenal crisis. It’s important that you spot the early symptoms of a bug or cold and adjust your steroid replacement medication. The Sick Day Rules are here to help you. If you’re feeling off-colour, injured or ill, follow these rules to keep safe and reduce the chances of an adrenal crisis. Make sure that you keep taking your medication whatever is going on. An adrenal crisis is serious, uncomfortable and can be life-threatening. Here are the common triggers or causes of adrenal crisis: What to do Double your daily hydrocortisone or prednisolone dose if: • You have a temperature of 38.0 degrees or above.• You get a bad cold, flu, diarrhoea or other infection that makes you feel poorly or weak.• You break a bone or suffer from any similar significant injury. For hydrocortisone users: • If you take less than 20mg of hydrocortisone in total as your regular daily dose, go up to 40mg daily as a minimum dose during stress and illness.• This can be done by doubling your usual two or three daily doses.• Patients who usually take Plenadren should switch to the regular, immediate release hydrocortisone preparation and take 10 mg orally every 6 hours.• If your dose of hydrocortisone has increased to 50 mg or higher, stop your fludrocortisone. You can start it again once you taper back down. For prednisolone users: • If you take less than 5mg of prednisolone in total as your regular daily dose, go up to 10mg daily as a minimum prednisolone dose during stress and illness.• This can be done by doubling your usual two or three daily doses. For how long? • Double your dose for 48 hours. If you are feeling better, go back to your usual dose.• If you don’t feel better after 48hrs, continue to double your does and speak to your GP or your endocrine nurse / doctor for more advice.• If you are prescribed antibiotics, continue to double your dose until you finish the course or feel completely back to normal. It’s important that you gradually taper any increased dose hydrocortisone down to your usual hydrocortisone dose. To keep you stable, don’t suddenly go back to your normal dose. Your endocrine nurse / doctor can give you advice on how to taper down safely. What if I have a temperature above 39 degrees? If your temperature goes above 39 degrees, take 20mg of hydrocortisone every 6 hours (or 5mg of prednisolone every 6 hours) and seek immediate medical advice. A high temperature like this indicates a severe infection or the start of an adrenal crisis. Paracetamol will help and increase your fluids. I can’t keep my medication down If you vomit and bring up your medication within 30 minutes of taking it, take a double dose again immediately. If bring up the second dose, inject yourself with 100mg of hydrocortisone and seek medical advice immediately. If you carry on vomiting, you will become dehydrated. You will need to go to hospital for a saline drip to prevent an adrenal crisis. You can find advice on preparing for hospital admission here so you can get everything ready. I have COVID-19 We’ve published ADSHG's general COVID-19 guidance and this tells you everything you need to know. Take a read or watch our latest video on management of Addison's medication when you have COVID-19 from Professor Simon Pearce. What else can I do? Get some rest and stay hydrated. Make sure you drink regularly. You can monitor how concentrated (dark) urine looks. This will give you a guide if you need to drink more fluids. Water is the best fluid when you are feeling unwell. Should I get a flu jab? We strongly recommend anyone with a steroid-dependent adrenal condition get their free NHS flu jab to reduce their risk of getting the flu. This will help to reduce the risk of an adrenal crisis if you were to catch the flu. Find out more by reading our flu jab page. You shouldn’t need to take hydrocortisone to cover a flu jab. Further information: Society for Endocrinology webpage: www.endocrinology.org/adrenal-crisis 'Living with Addison's Disease' book: www.addisonsdisease.org.uk/News/living-with-addisons-disease-book Watch Prof John Wass, Chair of the ADSHG Clinical Advisory Panel, discuss the symptoms of an adrenal crisis and when to give an emergency injection: https://youtu.be/oucbVQ0Whq8 Watch our video with CoMICS "What is Adrenal Crisis & How to Manage It?" https://youtu.be/v3BsSishg0g This guidance has been prepared by the Addison’s Clinical Advisory Panel (ACAP) Professor Wiebke Arlt, University Hospital, Birmingham Professor Simon Pearce, Royal Victoria Infirmary, Newcastle Dr Helen Simpson, University College Hospital, London Professor John Wass, University of Oxford Are you a member of our charity? Whether you're newly diagnosed or have lived with the condition for years - please join our community and support our cause! You'll receive the latest expert advice, guidance and ADSHG news, whilst being part of our inspiring and supportive community. Join the ADSHG Say hello! Follow us on Twitter, Facebook, Instagram, LinkedIn and YouTube.